Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 99, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 3, 2005, 4:04 PM EDT for Watauga County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2005, 4:04 PM EDT (20:04 UTC)
- Expired
- Aug 3, 2005, 4:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 144 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:11 PM EDT | HAIL 1.75 | 2 Sw Valle Crucis, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 032004 SVRRNK NCC189-032045- /O.NEW.KRNK.SV.W.0099.050803T2004Z-050803T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 404 PM EDT WED AUG 3 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 445 PM EDT * AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROMINGER...OR ABOUT 3 MILES SOUTHWEST OF SUGAR GROVE. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... VALLE CRUCIS... ROMINGER... BEECH MOUNTAIN... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3622 8166 3636 8180 3624 8205 3605 8185 $$ JH
2 follow-up statements
000 WWUS51 KRNK 032024 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 423 PM EDT WED AUG 3 2005 NCC189-032045- /O.CON.KRNK.SV.W.0099.000000T0000Z-050803T2045Z/ WATAUGA NC- 423 PM EDT WED AUG 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR WATAUGA COUNTY... AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FOSCOE...OR ABOUT 6 MILES SOUTHWEST OF BOONE...MOVING SOUTHWEST AT 5 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEECH MOUNTAIN AND SEVEN DEVILS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3622 8166 3636 8180 3624 8205 3605 8185 $$ JH
000 WWUS51 KRNK 032042 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 441 PM EDT WED AUG 3 2005 NCC189-032051- /O.EXP.KRNK.SV.W.0099.000000T0000Z-050803T2045Z/ WATAUGA NC- 441 PM EDT WED AUG 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WATAUGA COUNTY EXPIRES AT 445 PM EDT... AT 4:40 PM...RADAR INDICATED THAT THE SEVERE THUNDERSTORM OVER WATAUGA COUNTY HAD WEAKENED BELOW SEVERE LIMITS. HOWEVER VERY HEAVY RAINFALL MAY CONTINUE DURING THE NEXT HOUR WHICH COULD LEAD TO FLOODING PROBLEMS. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3622 8166 3636 8180 3624 8205 3605 8185 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:20 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 3, 2:20 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EDT WED AUG 3 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... EARLY AFTERNOON SURFACE ANALYSIS INDICATED A WEAK SURFACE RIDGE OVER TENNESSEE AND OHIO RIVER VALLEYS WITH RIDGE ALOFT BUILDING SLOWLY EAST OUT OF THE CENTRAL PLAINS. LOWER ATMOSPHERE IS RUNNING ABOUT 1 DEGREE C. WARMER THAN YESTERDAY...AND CURRENT AFTERNOON TEMPERATURES ARE AVERAGING ABOUT 2 DEGREES F. WARMER THAN SAME TIME YESTERDAY. AN UNCAPPED SOUNDING ONCE AGAIN EXISTS OVER THE ENTIRE FORECAST AREA...WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY IN THE 1500-2500 J/KG RANGE WITH NO CONVECTIVE INHIBITION. HOWEVER...LACK OF ANY FOCUSING MECHANISM...NO DYNAMIC SUPPORT...RELATIVELY DRY MID ATMOSPHERIC PROFILE...AND A WEAK SUBSIDENCE INVERSION CENTERED AROUND 12000 FEET IS LIMITING THUNDERSTORM ACTIVITY TO ISOLATED IN NATURE AND CONFINED MAINLY TO HIGHER TERRAIN ALONG AND WEST OF BLUE RIDGE WHERE UPDRAFTS ARE MORE LOCALIZED AND SUSTAINED DUE TO OROGRAPHICS AND DIFFERENTIAL HEATING. WITH NO OTHER SUPPORT AVAILABLE... THUNDERSTORM ACTIVITY SHOULD RAPIDLY DISSIPATE AROUND SUNSET WITH LOSS OF SURFACE HEATING. WEATHER ON THURSDAY SHOULD BE NEARLY IDENTICAL TO WEATHER OF TODAY...WITH NO CHANGE IN AIRMASS AND NEUTRAL TEMPERATURE ADVECTION. ABUNDANT SUNSHINE SHOULD ASSURE THAT DAYTIME HIGHS ON THURSDAY EQUAL THOSE OF TODAY...WITH READINGS REACHING INTO THE LOWER-MID 90S ACROSS MUCH OF THE PIEDMONT...WITH UPPER 80S COMMON WEST OF THE BLUE RIDGE...TRENDING DOWN INTO THE MIDDLE 80S IN THE GREENBRIER VALLEY AND ELEVATIONS ABOVE 4000 FEET. TEMPERATURES IN MID 90S WITH DEW POINTS IN THE UPPER 60S WILL RESULT IN HEAT INDEX VALUES APPROACHING 100F...BUT SHY OF THE ADVISORY CRITERIA OF 105F...SO NO ADVISORIES EXPECTED AT THIS TIME. WILL NEED TO PUSH DEW POINTS INTO THE 73 DEGREE RANGE WITH MID 90S SURFACE TEMPERATURES TO REALIZE ADVISORY CRITERIA. && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... FOLLOWED HPC GRIDS WITH REGARD TO EXTENDED PERIOD. UPPER TROF APPROACHES BY FRIDAY. FRONTAL BOUNDARY DROPS SOUTHWARD AND STALLS ACROSS REGION THIS WEEKEND. NAM AND GFS DIFFER ON EVOLUTION AND PLACEMENT OF THE FRONT. WENT CLOSE TO HPC TIMING WITH BOUNDARY WHICH WAS A LITTLE SLOWER. KEPT THE GENERAL IDEA OF SCATTERED CONVECTION FOR THE WEEKEND INTO EARLY NEXT WEEK. HIGH PRESSURE WILL BUILD OVER WEST VIRGINIA BY 12Z WEDNESDAY. MADE A FEW MINOR ADJUSTMENTS IN TEMPERATURES DURING THE PERIOD. && .AVIATION... NO CHANGE IN AIRMASS OR FORECAST WEATHER FOR TAF SITES...WITH NEARLY IDENTICAL CONDITIONS THE NEXT 24 HOURS AS WHAT HAS BEEN EXPERIENCED THE PAST 24 HOURS. WEAK RIDGE OF HIGH PRESSURE AT THE SURFACE WILL REMAIN OVER OR NEAR THE FORECAST AREA THROUGH THE PERIOD...RESULTING IN VERY WEAK OR CALM SURFACE WINDS SUPPORTING THE DEVELOPMENT OF PATCHY NIGHTTIME FOG IN LOW LYING AREAS. LATE AFTERNOON/EARLY EVENING ISOLATED THUNDERSTORMS SHOULD REMAIN OVER HIGHER TERRAIN...AND THEREFORE NOT EXPECTED TO IMPACT ANY TAF SITE THROUGH TOMORROW. DEVELOPMENT OF FOG SHOULD RESTRICT SURFACE VISIBILITY TO 3-5 MILE RANGE AS EARLY AS 02Z AT LEWISBURG...DANVILLE...AND LYNCHBURG...TRENDING DOWN TO INSTRUMENT FLIGHT RULES AT SAME LOCATIONS IN 05-13Z TIMEFRAME. BRIEF RESTRICTION IN VISIBILITY EXPECTED AT ROANOKE AND BLUEFIELD AN HOUR EITHER SIDE OF SUNRISE THU. ALL LOCATIONS SHOULD SEE RAPID RETURN TO VISUAL FLIGHT RULES WITH NO VISIBILITY OR CEILING RESTRICTION BY/SHORTLY AFTER 1330Z THU. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && DW/KK/DW
Hazardous weather outlook, Aug 3, 6:21 AM EDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 621 AM EDT WED AUG 3 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-041030- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 621 AM EDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:18 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 27 min |
| Aug 3, 4:46 PM EDT | Flash Flood Warning | RNK | Watauga | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.